Virginia, 2010High Wind in Virginia, November 29, 2010
November 29, 2010 · NWS MRX · 1 event in 1 county or zone
A strong low pressure system moved north across Middle Tennessee. The extremely tight pressure gradient between this low and an area of high pressure over the eastern seaboard caused powerful, damaging southeast winds to blow across the Southern Appalachian Mountains affecting this mountain chain and the adjacent foothills in the Great Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved north across Middle Tennessee. The extremely tight pressure gradient between this low and an area of high pressure over the eastern seaboard caused powerful, damaging southeast winds to blow across the Southern Appalachian Mountains affecting this mountain chain and the adjacent foothills in the Great Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 29, 8:45 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 29, 8:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EST MON NOV 29 2010
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER THE
MS RIVER VALLEY...WITH LARGE DOME OF HIGH PRESSURE OVER THE
NORTHEAST PRODUCING A COLD AIR DAMMING SCENARIO OVER THE CAROLINAS.
THE RESULTING TIGHT PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS WAS
PRODUCING A STRONG 850 MB JET (AROUND 50 KT) OVER THE REGION...WHICH
IS PROGGED TO FURTHER STRENGTHEN UP TO AROUND 70 TO 75 KT AFTER
MIDNIGHT. EARLIER OBSERVATIONS FROM THE NOAA WIND TOWER AT CAMP
CREEK IN SOUTHEAST GREENE COUNTY REPORTED WIND GUSTS UP TO 74 MPH...
WITH THE COVE MOUNTAIN WIND TOWER IN THE NATIONAL PARK REPORTING
WIND GUSTS UP TO 54 MPH. EARLIER SATELLITE IMAGERY REVEALED SOME
NARROW BREAKS IN THE CLOUD COVER PARALLEL WITH THE SPINE OF THE
APPALACHIANS DUE TO MOUNTAIN WAVE ACTIVITY...BUT CURRENT IMAGERY
SHOWS HIGH CLOUDS OBSCURING THESE NARROW BREAKS. OVERALL...HIGH WIND
WARNING FOR THE MOUNTAIN AND THEIR IMMEDIATE FOOTHILLS APPEARS TO BE
ON TRACK...AND EXPECT THESE WINDS TO FURTHER INTENSIFY OVERNIGHT
WITH GUSTS POSSIBLY UP TO 80 OR 90 MPH AFTER MIDNIGHT. ELSEWHERE...
WINDS SHOULD GRADUALLY BECOME BREEZY IN THE VALLEY AREAS...WITH THE
ADVISORY-CRITERIA WINDS (IN EXCESS OF 25 MPH) MAINLY CONFINED TO THE
HIGHER ELEVATIONS AND SOME OF STRONGER SHOWERS THAT ARE ABLE TO PULL
DOWN SOME OF THE STRONG 850 MB WINDS INTO THE VALLEY AREAS.
AREA RADARS REVEAL A LARGE AREA OF RAIN SPREADING NORTHEAST ACROSS
THE FORECAST AREA THIS EVENING...BUT THINK THAT DOWNSLOPING
SOUTHEASTERLY WINDS SHOULD LIMIT THE AMOUNT OF RAINFALL OVER THE
CENTRAL AND NORTHERN VALLEY AREAS TONIGHT AND INTO TUESDAY MORNING.
THUS...WHILE RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY OCCUR
OVERNIGHT ACROSS SOUTHEAST TN AND SOUTHWEST NC (WITH STORM TOTALS OF
TWO TO THREE INCHES BY TUESDAY NIGHT)...WILL NOT PLAN TO ISSUE A
FLOOD WATCH WITH THIS SYSTEM SINCE FLASH FLOOD GUIDANCE VALUES ARE
RELATIVELY HIGH (FOR THIS TIME OF YEAR) AND THIS RAINFALL SHOULD
OCCUR OVER SEVERAL HOURS. HOWEVER...WILL PLAN TO MENTION 'RAINFALL
MAY HEAVY AT TIMES' WORDING IN THE FORECAST. MODEL SOUNDINGS REVEAL
SOME ELEVATED INSTABILITY DEVELOPING ACROSS SOUTHEAST TN LATER
TONIGHT...SO WILL PLAN TO MENTION SOME TSTORMS IN THE FORECAST FOR
THESE AREAS. WILL ALSO PLAN TO MAKE SOME TWEAKS TO THE TEMP FORECAST
FOR TONIGHT DUE TO THE LATEST TRENDS.
ON TUESDAY...AM BECOMING INCREASINGLY CONCERNED WITH THE PROSPECTS
FOR DAMAGING WINDS WITH A POSSIBLE CONVECTIVE LINE DEVELOPING ALONG
THE COLD FRONT DURING THE AFTER SUNRISE HOURS OF THE MORNING. NAM
MODEL CONTINUES TO INDICATE THE POSSIBILITY OF SOME WEAK INSTABILITY
DEVELOPING ALONG THE FRONT...WHICH MAY ONLY RESULT IN A LINE OF
SHOWERS ALONG THE FRONT. HOWEVER...WITH A STRONG 850 MB JET (AROUND
60 TO 70 KT) IN PLACE AND THE LOW-LEVEL STABLE LAYER EXPECTED TO
HAVE ERODED AWAY AFTER SUNRISE...THINK THAT SOME OF THESE UPPER-
LEVEL STRONG WINDS MAY BE PULLED DOWN TO THE SURFACE WITH THESE
SHOWERS. ALSO...WITH SUCH STRONG WIND DYNAMICS WITH THIS SYSTEM
(RESULTING IN HIGH HELICITY VALUES)...EVEN THE DEVELOPMENT OF SOME
MINOR INSTABILITY MAY BE ENOUGH TO PRODUCE A FEW SUPERCELLS AND/OR
ISOLATED TORNADOES. THIS POSSIBILITY OF SOME WEAK INSTABILITY
APPEARS TO MAINLY BE ACROSS SOUTHEAST TN DURING LATE MORNING HOURS.
WILL PLAN TO ADDRESS THESE CONCERNS IN A SPECIAL WEATHER STATEMENT
AND IN THE HAZARDOUS WEATHER OUTLOOK. WILL ALSO PLAN TO MAKE SOME
CHANGES TO THE TEMP FORECAST FOR TOMORROW...SINCE THE STRONG
DOWNSLOPING SOUTHEASTERLY WINDS SHOULD CAUSE TEMPS TO RISE SEVERAL
DEGREES ABOVE THE MOS GUIDANCE VALUES ACROSS THE CENTRAL AND
NORTHERN AREAS OF THE GREAT TN VALLEY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 48 60 32 45 27 / 100 100 60 10 0
KNOXVILLE AIRPORT, TN 47 68 33 42 25 / 80 100 70 10 0
OAK RIDGE, TN 47 60 33 43 25 / 80 100 60 10 0
TRI CITIES AIRPORT, TN 46 64 36 40 20 / 50 100 100 30 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST TUESDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST TUESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
WASHINGTON TN.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ TUESDAY FOR THE
FOLLOWING ZONES: BLEDSOE...BRADLEY...EAST POLK...GRAINGER...
HAMBLEN...HAMILTON...JEFFERSON...KNOX...LOUDON...MARION...
MEIGS...RHEA...ROANE...SEQUATCHIE...WEST POLK.
WIND ADVISORY UNTIL 4 PM EST TUESDAY FOR THE FOLLOWING ZONES:
ANDERSON...CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...
MORGAN...SCOTT TN...UNION.
VA...HIGH WIND WARNING UNTIL 4 PM EST TUESDAY FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY UNTIL 4 PM EST TUESDAY FOR THE FOLLOWING ZONES:
LEE...SCOTT...WISE.
&&
DMGHazardous weather outlook, Nov 29, 8:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 PM EST MON NOV 29 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
835 PM EST (735 PM CST) MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT
A POWERFUL STORM SYSTEM WILL BRING STRONG SOUTHEASTERLY WINDS ACROSS
THE HIGHER ELEVATIONS TONIGHT...WITH THESE HIGH WINDS ALSO AFFECTING
THE FOOTHILLS DUE TO MOUNTAIN WAVES. STRONG WINDS WILL ALSO BE
POSSIBLE ELSEWHERE TONIGHT AS SOME OF THE STRONGER SHOWERS PULL
THESE STRONG WINDS DOWN INTO THE VALLEY AREAS.
FOR FURTHER DETAILS...PLEASE SEE THE HIGH WIND WARNING AND WIND
ADVISORY PRODUCT (MEMNPWMRX).
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY STRONG UPPER-LEVEL WINDS WILL CONTINUE ON TUESDAY AHEAD OF A
COLD FRONT...WITH ANY LINE OF SHOWERS AND/OR THUNDERSTORMS THAT
DEVELOPS ALONG THIS FRONT POSSIBLY PULLING THESE VERY STRONG WINDS
DOWN INTO THE VALLEY AREAS. ANOTHER CONCERN INVOLVES THE POSSIBILITY
OF THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST TENNESSEE...SINCE THESE
STORMS WILL LIKELY ROTATE AND COULD PRODUCE ISOLATED TORNADOES...
MAINLY OVER SOUTHEAST TENNESSEE.
IN ADDITION TO THE STRONG WINDS...SOME AREAS COULD EXPERIENCE MINOR
FLOODING DUE TO LOCALLY HEAVY RAINFALL. TEMPERATURES WILL DROP
DRAMATICALLY BY TUESDAY NIGHT...WITH ANY LINGERING RAIN SHOWERS
CHANGING TO SNOW SHOWERS ALONG WITH LIGHT ACCUMULATIONS ACROSS THE
HIGHER ELEVATIONS BY EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND TUESDAY FOR
DAMAGING WIND REPORTS...ESPECIALLY IN AND AROUND THE MOUNTAINS.
DMG
In the hours before
Special weather statement, Nov 29, 9:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EST MON NOV 29 2010
NCZ060-061-TNZ012>016-035>039-067>070-081>084-098>102-VAZ001-002-
005-301100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-JEFFERSON-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...WARTBURG...
CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...
KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA...CLEVELAND...
BENTON...DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY
926 PM EST MON NOV 29 2010 /826 PM CST MON NOV 29 2010/
...A POWERFUL STORM SYSTEM TO AFFECT THE SOUTHERN APPALACHIAN REGION
TONIGHT THROUGH TUESDAY NIGHT...
A STRONG LOW PRESSURE SYSTEM OVER THE MISSISSIPPI RIVER VALLEY WILL
PUSH A STRONG COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TONIGHT
AND TUESDAY. A TIGHTENING PRESSURE GRADIENT BETWEEN THIS LOW AND A
LARGE DOME OF HIGH PRESSURE OVER THE NORTHEAST WILL CREATE A VERY
STRONG UPPER-LEVEL WIND FLOW ACROSS THE SOUTHERN APPALACHIAN
MOUNTAINS...AND THEIR IMMEDIATE FOOTHILLS DUE TO MOUNTAIN WAVES. IN
ADDITION...SOME OF THE STRONGER SHOWERS TONIGHT AND TUESDAY MAY
PULL SOME OF THESE STRONG UPPER-LEVEL WINDS DOWN INTO THE VALLEY
AREAS...BUT ESPECIALLY AFTER SUNRISE TUESDAY MORNING WITH A LINE OF
SHOWERS AND/OR THUNDERSTORMS EXPECTED ALONG THE COLD FRONT. ANOTHER
CONCERN INVOLVES THE POSSIBILITY OF A FEW THUNDERSTORMS DEVELOPING
ON TUESDAY...SINCE THESE STORMS WILL LIKELY ROTATE AND COULD
PRODUCE ISOLATED TORNADOES...MAINLY OVER SOUTHEAST TENNESSEE.
IN ADDITION TO THE STRONG WINDS...SOME AREAS COULD EXPERIENCE MINOR
FLOODING DUE TO LOCALLY HEAVY RAINFALL ON TUESDAY...MAINLY ACROSS
THE CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME
SOUTHWEST NORTH CAROLINA. BY TUESDAY NIGHT...TEMPERATURES WILL DROP
DRAMATICALLY AFTER THE PASSAGE OF THIS FRONT...WITH ANY LINGERING
RAIN SHOWERS CHANGING TO SNOW SHOWERS WITH LIGHT ACCUMULATIONS
POSSIBLE ACROSS THE HIGHER ELEVATIONS BY EARLY WEDNESDAY MORNING.
RESIDENT OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA ARE ADVISED TO STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR FURTHER DETAILS AND
UPDATES ON THIS POWERFUL SYSTEM.
DMG
High Wind, Russell
- When
- November 29, 10:00 PM EST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Power lines were downed when a tree fell onto a mobile home between Rosedale and Belfast.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 29 to 30, 201021 injured · $6.2 million · EF3 · 47 events
- Tornadoes and Flash Flood in Louisiana, November 29, 2010$761,000 · EF4 · 4 events
- Tornado and Damaging Wind in Mississippi, November 29 to 30, 201011 injured · $250,000 · EF2 · 2 events
- Rip Current in Florida, November 29, 20101 death · 2 injured · 1 event
- Winter Weather in Minnesota, November 29 to 30, 20101 death · 8 events
- Flash Flooding and Flooding in Kentucky, November 29 to 30, 2010$42,000 · 50 kt wind · 23 events
- Flash Flooding and Damaging Winds in Alabama, November 29 to 30, 2010$29,000 · 52 kt wind · 11 events
- Winter Storm in Minnesota, November 29 to 30, 201022 events
- High Wind in Alaska, November 29 to 30, 2010$15,000 · 99 kt wind · 2 events
- Heavy Snow in Minnesota, November 29 to 30, 20108 events
- Damaging Winds in Louisiana, November 29, 2010$10,000 · 52 kt wind · 4 events
- High Wind in Texas, November 29, 201057 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265250.